Why Did My Vitamins Cause a Headache?
Many people take vitamins for the health benefits, but you might need to ask yourself — are you experiencing a vitamin headache? Certain vitamins and how much you take can trigger vitamin overdose symptoms, such as migraines.
If you take vitamins and supplements frequently, you probably do so with good intentions. Perhaps you take a daily multivitamin to prevent nutrient deficiencies or you take a pre-workout supplement as part of your fitness routine.
Headaches are a mild side effect, but repeated headaches and migraines resulting from taking vitamins may evolve into a serious problem. If you notice your vitamins and supplements causing headaches, it could be a sign of acute vitamin toxicity from megadosing.
Too much of anything can cause side effects. One side effect of taking too many vitamins — especially vitamins A, B, C and D — may be headaches.
Can Vitamins Cause Headaches?
Your unexplainable headaches may actually be due to taking too many vitamins. On top of supplementation, many foods are fortified with common vitamins.
Think about all the cereals, grains, breads, energy bars and pastas you may eat throughout the day that all contain added vitamins and minerals. Even if you do not take a multivitamin, you may still suffer from a vitamin headache from over-consuming fortified foods.
Some of the vitamins that have been linked to headaches as a side effect include:
- Vitamin A
- B vitamins
- Vitamin C
- Vitamin D
- Vitamin E
Vitamins A and C Headaches
Side Effects of Vitamins B12 & B6
It is really easy to go way over the tolerable upper limit of vitamins A and C in particular. If you consume a diet rich in fruits and vegetables, you likely already meet these requirements from food alone.
According to the USDA, one cup of sweet potato contains 105 percent of your daily vitamin A requirements. Similarly, the USDA lists one large-sized orange as meeting 109 percent of your daily vitamin C requirements.
Supplementing these vitamins on top of vitamin-rich foods could potentially lead to some side effects. Per the National Institutes of Health, the tolerable upper limit of vitamin A for adults is 3,000 micrograms of retinol activity equivalents (RAE) or about 10,000 International Units (IU) .
Any more than this may cause a vitamin headache. Mayo Clinic stipulates that megadoses of vitamin C — more than 2,000 milligrams per day — can also cause headaches and other vitamin overdose symptoms.
Read more: Multivitamins Containing No Vitamin A or E
B Vitamins and Headaches
Many people take multivitamins containing several of the B vitamins. This is also known as a B complex supplement, which usually contains eight B vitamins in one serving. There are many health benefits of B vitamins, but too much may have side effects.
Excessive vitamin B3 (niacin) consumption commonly causes skin flushing and headaches. People with vitamin B12 (cobalamin) deficiency may be prescribed a high dosage as treatment, though this may yield headaches as a side effect.
Ironically, B vitamin deficiencies are also associated with chronic headaches. According to a June 2018 study published in Neurological Sciences, researchers found a correlation between vitamin B12 deficiency and tension headaches in children. To avoid B vitamin headaches, aim for the recommended dietary allowance of 2.6 micrograms.
Read more: How Much is Too Much Vitamin B Complex?
Vitamin Overdose Symptoms
Magnesium for Headaches in Pregnant Women
Headaches are not just a side effect of vitamin A, B and C. Any vitamin, mineral or multivitamin consumed in excess may yield vitamin overdose symptoms. In severe cases, this is known as hypervitaminosis, and it occurs when abnormally high amounts of vitamins are stored in the body and cause toxicity. This is also known as multiple vitamin overdose.
Other symptoms include:
- Eye irritation and sensitivity to light
- Rapid heartbeat
- Muscle pain
- Mood changes
- Itching or burning skin
- Stomach pain
- Gastrointestinal problems
One of the most common symptoms of taking vitamins in any dose is nausea or upset stomach. This can often be attributed to taking vitamins on an empty stomach. In cases where vitamins cause nausea, Cleveland Clinic recommends taking vitamins with food, lowering your dose, getting vitamins from food sources and opting for an easy-to-digest formula.
Try These Headache Remedies
Even after adjusting the dosage of your vitamins or discontinuing use altogether, headaches may persist until the excess vitamins are flushed out of your system. To alleviate headaches, there are some remedies you can try.
Dehydration can worsen your symptoms. A small August 2012 study of 102 participants published in Family Practice found that increased water intake has a significant improvement on patients with headaches. These improvements in quality of life were self-perceived in a questionnaire. Researchers concluded that drinking more water is a noninvasive treatment that is recommended for headache relief.
Lack of sleep and frequent sleep disturbances can also increase the chances of getting a headache. On the other end of the spectrum, getting too much sleep may make you feel groggy with headache symptoms. The recommended amount of sleep in adults is between seven and nine hours per night.
Unfortunately for coffee lovers, kicking your caffeine habit may help with your headaches. Try switching to decaf coffee or herbal tea to jumpstart your mornings. You may notice more headaches at first, but over time, your body will not be as dependent on caffeine for energy.
Read more: Causes of Waking Up With a Headache
Vitamins for Migraines and Headaches
When you have a headache caused by vitamins, you may want to see a doctor and discontinue use. However, there are cases where people take vitamins for migraines and headaches.
Magnesium and coenzyme Q10 supplements are often recommended to reduce the frequency and severity of headaches as well as prevent migraines. Some herbal supplements, such as feverfew, have also been known to treat headaches.
Some people have chronic migraines while others may experience headaches as a result of nutrient deficiencies. Headaches and migraines are a reported sign of deficiencies in vitamin B12, vitamin D, magnesium and iron.
Taking vitamins for migraines and discontinuing use of vitamins to prevent headaches may put you at a standstill. To avoid headaches altogether, try to drink plenty of water, eat a balanced diet and exercise regularly. Consult with a medical professional about any vitamins you choose to take.
Side Effects of Vitamins B12 & B6
Magnesium for Headaches in Pregnant Women
Emergen-C & Diarrhea
Is Vitamin A Palmitate Safe While Pregnant?
Are Centrum Vitamins During Pregnancy Harmful?
When Does Morning Sickness Go Away?
Metamucil and Constipation
5 Warnings If You Want to Take Emergen-C Daily
What Is the Difference Between Over-the-Counter Prenatal Vitamins & Prescription Prenatal Vitamins?
Advantages & Disadvantages of Prenatal Vitamins
- My Food Data: “Nutrition Facts for Sweet Potatoes”
- My Food Data: “Nutrition Facts for Oranges”
- National Institutes of Health Office of Dietary Supplements: “Vitamin A Fact Sheet for Health Professionals”
- Mayo Clinic: “Is It Possible to Take Too Much Vitamin C?”
- National Institutes of Health Office of Dietary Supplements: “Niacin Fact Sheet for Health Professionals”
- Mayo Clinic: “Vitamin B-12”
- Mayo Clinic: “Zinc”
- Mayo Clinic: “Iron Supplement (Oral Route, Parenteral Route)”
- MedlinePlus: “Multiple Vitamin Overdose”
- Family Practice: “A Randomized Trial on the Effects of Regular Water Intake in Patients With Recurrent Headaches”
- Cleveland Clinic: “Get Nauseous After Taking Vitamins? 6 Tips to Make Them Easier to Stomach”
- Neurological Sciences: "The Association Between Serum Vitamin B12 Deficiency and Tension-Type Headache in Turkish Children"
- National Institutes of Health: "Vitamin B12"
- BMC Complementary and Alternative Medicine: "A Combination of Coenzyme Q10, Feverfew and Magnesium for Migraine Prophylaxis: A Prospective Observational Study"